MAUDE Adverse Event Report: CONMED CORPORTATION SPECTRUM II SUTURE HOOK, DISPOSABLE 45 DEG. RIGHT.; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

CONMED CORPORTATION SPECTRUM II SUTURE HOOK, DISPOSABLE 45 DEG. RIGHT.; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number C6380
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 04/18/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
As reported, the spectrum ii suture hook, 45 degree right, disposable is expected to be returned for evaluation.However, as of this filing, the "damaged" suture hook has not yet been returned from the user facility.A supplemental and final report will be filed upon the completion of the device evaluation and the complaint investigation.
 
Event or Problem Description
The customer reported that during use of this spectrum ii suture hook, 45 degree right, disposable in an arthroscopic shoulder bankart repair procedure on (b)(6) 2017, the tip of the hook broke off in the patient's shoulder and was successfully removed with a grasper.The procedure was otherwise completed using another spectrum ii suture hook, 45 degree right, disposable with no further complications or patient injury.
 
Additional Manufacturer Narrative
The used/damaged spectrum ii suture hook, 45 degree right, disposable was received for an evaluation.Visual examination confirmed the product tip was broken off at the area of the weld.The tip portion containing the metal hook was not returned.The device was reviewed by a senior manufacturing engineer under magnification.The engineer reports that the device was broken above the weld joint and is a material failure, not a joint failure.The failure location exhibits ductile tearing not a clean brittle failure.This may be the result of a torsional load on this part of the device during use.This suture hook was manufactured in a lot of 50 units.A two-year review of complaint history shows here have been no other complaints for this device/lot combination.Additionally, a two-year review of complaint history shows there have been a total of two complaints for this device in which it was reported the suture hook tip broke off.During this same two-year timeframe, over 10,575 units were sold worldwide making the rate of occurrence for this failure mode 0.0189%.This failure mode is addressed in the dfmea, and the safety risk has been found to be acceptable.The instructions for use provides the following warnings: if the hook or needle bends during use, immediately discontinue use and discard.There is an increased risk of hook or needle breakage and unintentional patient injury may result.Avoid lateral stresses on the instrument or function may be compromised and there is an increased risk of hook or needle breakage and unintentional patient injury may result.
 
Additional Manufacturer Narrative
Correction: the device was manufactured on 18 october 2016.

Brand Name
SPECTRUM II SUTURE HOOK, DISPOSABLE 45 DEG. RIGHT.
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
CONMED CORPORTATION
11311 concept boulevard
largo FL 33773
MDR Report Key6587378
Report Number1017294-2017-00054
Device Sequence Number19077218
Product Code LXH
UDI-Device Identifier20845854018542
UDI-Public(01)20845854018542(17)211006(10)782324
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/30/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/06/2021
Device Catalogue NumberC6380
Device Lot Number782324
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/05/2017
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 04/27/2017
Supplement Date Received by ManufacturerNot provided
06/22/2017
Initial Report FDA Received Date05/24/2017
Supplement Report FDA Received Date06/22/2017
07/30/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;